Alert archive / Illinois / Flash Flood Warnings in 2008
Flash Flood Warning 51, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Sep 13, 2008, 5:01 PM CDT for Fulton County, Mason County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2008, 5:01 PM CDT (22:01 UTC)
- Expired
- Sep 13, 2008, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fulton County, IL, Mason County, IL
The radar
The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:54 PM CDT | FLASH FLOOD | 2 S Canton, IL | WATER OVER ROADS. ALSO FLOODING ON ROUTE 116 NEAR FARMINGTON. |
| Sep 13, 6:40 PM CDT | HEAVY RAIN 2.05 | Canton, IL | SINCE 8 AM. SWOP REPORT |
| Sep 13, 6:50 PM CDT | HEAVY RAIN 3.09 | St. David, IL | SINCE 7 AM. 2 INCHES FELL IN THE LAST HOUR. |
| Sep 13, 7:10 PM CDT | FLOOD | 2 Ne Cuba, IL | WATER FLOWING OVER THE WEE-MA-TUK DAM HAS CAUSED FLOODING OF RURAL AREAS DOWNSTREAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KILX 132201
FFWILX
ILC057-125-140400-
/O.NEW.KILX.FF.W.0051.080913T2201Z-080914T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT SAT SEP 13 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FULTON COUNTY IN WEST CENTRAL ILLINOIS...
NORTHERN MASON COUNTY IN CENTRAL ILLINOIS...
* UNTIL 1100 PM CDT.
* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN PRODUCED BY THUNDERSTORMS OVER THE WARNED AREA. DOPPLER
RADAR HAS ESTIMATED 1 TO 2 INCHES OF RAIN SINCE NOON.
THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE
AREAS. RAINFALL AMOUNTS OF AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE
OVERNIGHT. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CANTON...
LEWISTOWN...ASTORIA...AVON...CUBA...FAIRVIEW...IPAVA...LONDON
MILLS...ST. DAVID AND VERMONT.
AT 449 PM...FULTON COUNTY EMERGENCY MANAGEMENT REPORTED WATER OVER
COUNTY ROAD 2...5 MILES NORTH OF SMITHFIELD.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.
LAT...LON 4071 9045 4072 9000 4063 8999 4063 8988
4051 8988 4045 8993 4037 9005 4028 9010
4020 9021 4019 9045
$$
GOETSCH1 follow-up statement
000
WGUS73 KILX 140141
FFSILX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
841 PM CDT SAT SEP 13 2008
ILC057-125-140400-
/O.CON.KILX.FF.W.0051.000000T0000Z-080914T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON-MASON-
841 PM CDT SAT SEP 13 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN MASON AND FULTON COUNTIES...
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH HEAVY RAIN TO MOVE OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE... ST. DAVID...LONDON MILLS...
FAIRVIEW...CUBA...CANTON AND AVON
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA OVERNIGHT.
AT 735 PM...FULTON COUNTY EMERGENCY MANAGEMENT INDICATED THAT THE
WATER WAS FLOWING OVER THE WEE MA TUK LAKE DAM...2 MILES NORTHEAST
CUBA. THIS WATER WAS AIDING IN PUSHING...PUT CREEK...WAS OUT OF ITS
BANKS...WHICH WAS FLOODING PORTIONS OF ROUTE 97.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4071 9045 4072 9000 4063 8999 4063 8988
4051 8988 4045 8993 4037 9005 4028 9010
4020 9021 4019 9045
$$
GOETSCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:06 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 13, 3:06 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT SAT SEP 13 2008 .DISCUSSION... ISSUED 306 PM CDT SAT SEP 13 2008 SHORT TERM...TONIGHT THROUGH TUESDAY... A PERSISTENT BAND OF RAIN HAS BEEN ONGOING FROM QUINCY TO PEORIA TO CHICAGO FOR MUCH OF THE DAY...AND RAINFALL RATES WILL INCREASE AS A COLD FRONT APPROACHES FROM EASTERN IOWA. EXTREMELY HIGH PRECIPITABLE WATER VALUES /MORE THAN 2.5 INCHES/ WILL STREAM NORTHWARD WITH THE REMNANTS OF IKE...WITH EXCESSIVE RAINFALL A GOOD BET. AGREE WITH HPC QPF AMOUNTS OF 3-5 INCHES STORM TOTAL RAIN FROM PITTSFIELD TO PONTIAC. NHC TRACK GUIDANCE FOR IKE HAS IT INTO SOUTH-CENTRAL MISSOURI BY 12Z SUN AND CONTINUING RAPIDLY ACROSS SOUTH-CENTRAL ILLINOIS DURING THE DAY. IT LOOKS LIKE THE MAIN HEAVY RAIN EVENT WILL HOLD OFF FOR THE EASTERN/SOUTHEASTERN PORTIONS OF THE FORECAST AREA UNTIL THE ARRIVAL OF IKE AS THE AFOREMENTIONED COLD FRONT IS EXPECTED TO ONLY PROGRESS TO AROUND INTERSTATE 55 BY 12Z SUN. WILL THEREFORE DELAY THE START OF THE FLASH FLOOD WATCH FOR THOSE AREAS UNTIL 12Z SUN. IN ADDITIONAL TO THE RAIN SITUATION...IKE REMAINS A LARGE TROPICAL CYCLONE AND IT WILL TAKE LONGER THAN USUAL FOR ITS SURFACE WINDS TO SETTLE DOWN. WIND SPEEDS NEAR THE CENTER OF IKE MAY REACH WIND ADVISORY CRITERIA ON SUNDAY...BUT WILL LET THIS DECISION REST WITH THE EARLY MORNING FORECAST PACKAGE TO ASSESS HOW THE WINDS ARE OVER SOUTHERN MISSOURI. AS IKE CONTINUES TO ACCELERATE INTO INDIANA...RAIN WILL TAPER OFF BEGINING IN THE LATE AFTERNOON WEST AND FINISH BY SUNSET IN THE EAST. AFTER THAT...HIGH PRESSURE WILL TAKE HOLD AND BRING A PERIOD OF DRY WEATHER THROUGH THE END OF THE WEEK. LONG TERM...WEDNESDAY THROUGH SATURDAY... UPPER RIDGE OVER THE WESTERN STATES WILL PLACE THE MIDWEST IN DRY NORTHWESTERLY FLOW THROUGH FRIDAY. ON THURSDAY...THE GFS TRIES TO BRING A WEAK COLD FRONT SOUTHWARD INTO NORTHERN ILLINOIS AND STALLING IT OUT. THE ECMWF IS THE PREFERRED SOLUTION AS IT BRINGS AN UPPER TROUGH INTO THE WESTERN STATES THURSDAY THROUGH SATURDAY AND CORRESPONDINGLY PUTS MORE RIDGING OVER THE CENTRAL CONUS...THUS HOLDING THE FRONT FURTHER NORTH. NOT A GREAT DEAL OF CONFIDENCE YET IN THE EVOLUTION/SPEED OF THE WESTERN TROUGH TOWARD THE END OF THE PERIOD...BUT BOTTOM LINE FOR CENTRAL ILLINOIS WILL BE A CONTINUATION OF THE DRY WEATHER WITH SEASONABLE TEMPERATURES. 04 && .AVIATION... ISSUED 1248 PM CDT SAT SEP 13 2008 RAIN NOW CONFINED TO ALONG AND NW OF THE IL RIVER VALLEY FOR ILX CWA. OCCASIONAL SHOWERS STILL POSSIBLE FOR BMI AND SPI...BUT MAJORITY OF THE FA GETTING A BIT OF A BREAK AT LEAST UNTIL LATER ON THIS AFTERNOON WHEN EVERYTHING MAY FIRE BACK UP A BIT. PIA HANGING IN THERE WITH MVFR...THOUGH DOES NOT LOOK LIKE THEY WILL GET TO STAY THAT WAY. COLD FRONT ON APPROACH...AS WELL AS REMNANTS OF IKE COMING UP FROM THE SW...CREATING PLENTY OF RAIN AND LOW CLOUDS FOR THE FORECAST. HAVE VCTS IN FOR THE BEST CHANCES AT CONVECTION THIS EVENING/OVERNIGHT AHEAD OF THE LOW CENTER...AND TRY TO START THE TREND OUT OF THE HEAVIER RAIN BY LATE MORNING TOMORROW. ALSO PUNCH THE WINDS UP A BIT AS THE GRADIENT TIGHTENS AHEAD OF THE LOW. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 7 PM SUNDAY FOR ILZ027>031-036>038-040>045-047>054-061. FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR ILZ046-055>057-062-063-066>068-071>073. &&
Hazardous weather outlook, Sep 13, 3:10 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT SAT SEP 13 2008 ILZ027>031-036>038-040>045-047>054-061-141100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON- SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD- 310 PM CDT SAT SEP 13 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND AND FIND A BETTER ROUTE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ046-055>057-062-063-066>068-071>073-141100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-RICHLAND-VERMILION- 310 PM CDT SAT SEP 13 2008 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND AND FIND A BETTER ROUTE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 10:22 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 53 min |
| Sep 12, 10:33 PM CDT | Tornado Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 42 min |
| Sep 12, 11:09 PM CDT | Flash Flood Warning | ILX | Peoria, Tazewell, Woodford | 8 hr |
| Sep 12, 11:14 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell, Woodford | 46 min |
| Sep 12, 11:31 PM CDT | Tornado Warning | ILX | Woodford | 44 min |
| Sep 13, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 58 min |
| Sep 13, 5:33 PM CDT | Flash Flood Warning | ILX | Schuyler | 6 hr |
| Sep 13, 6:03 PM CDT | Flash Flood Warning | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.